A 35-year-old man is brought to the emergency clinic by his mother because of an episode of slurred speech associated with the uncomfortable sensation that his tongue is thick and curling up. The episode started suddenly 30 minutes ago. The patient is noted to be holding on to his tongue with his thumb and forefinger. When asked about this, the patient responds with dysarthria, saying that his medication has caused this once before and that he needs a shot to make it go away. His mother reports that the patient has had schizophrenia for 10 years and consistently takes two medications prescribed by his psychiatrist. Several days ago he ran out of one of his medications, but has continued to take the other one. What is the most appropriate initial step in the management of this patient?
Explanation: The correct answer is B. The patient is experiencing an acute dystonic reaction, which is a form of extrapyramidal side effect (EPS) associated with antipsychotic medications. These side effects are related to antagonism of dopamine receptors in the nigrostriatal pathway. The patient is likely taking a conventional antipsychotic agent plus a prophylactic anticholinergic agent (such as benztropine, diphenhydramine, or trihexyphenidyl). Upon stopping the anticholinergic, the dystonic reaction was more likely to occur. The appropriate initial management of this patient would include immediate IM administration of an anticholinergic agent, such as 2 mg of benztropine or 50 mg of diphenhydramine. Alprazolam (choice A) is a short-acting, highpotency benzodiazepine commonly used for the short-term management of anxiety. It would not be the appropriate treatment for an acute dystonic reaction. Haloperidol (choice C) is a conventional high-potency antipsychotic agent that would be likely to cause EPS such as dystonia. It would make the dystonic reaction worse. Lorazepam (choice D) is, like alprazolam, a benzodiazepine. It is commonly used in the acute management of severe anxiety and agitation. It would not be appropriate in the management of acute dystonia. Olanzapine (choice E) is an atypical antipsychotic agent. Like the other atypical agents (clozapine, risperidone, and quetiapine), it is associated with a lower incidence of EPS while being more efficacious for the negative symptoms of schizophrenia. It would not be a treatment for EPS.